Alert archive / California / Wind Advisories in 2023
Wind Advisory 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jan 28, 2023, 12:28 PM PST for Imperial County, California. It took effect at Jan 28, 2023, 11:00 PM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2023, 12:28 PM PST (20:28 UTC)
- In effect from
- Jan 28, 2023, 11:00 PM PST
- Expired
- Jan 29, 2023, 2:37 PM PST
- In force
- 16 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455 WWUS75 KPSR 282028 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 128 PM MST Sat Jan 28 2023 CAZ562-291200- /O.NEW.KPSR.WI.Y.0009.230129T0700Z-230130T0700Z/ Imperial County Southwest- 1228 PM PST Sat Jan 28 2023 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 11 PM this evening to 11 PM PST Sunday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
6 follow-up statements
853 WWUS75 KPSR 290822 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 122 AM MST Sun Jan 29 2023 CAZ562-292245- /O.CON.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/ Imperial County Southwest- 1222 AM PST Sun Jan 29 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
434 WWUS75 KPSR 291126 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 426 AM MST Sun Jan 29 2023 CAZ567-291600- /O.NEW.KPSR.FG.Y.0002.230129T1126Z-230129T1600Z/ Imperial Valley- Including the cities of El Centro, Calexico, Alamorio, and Brawley 326 AM PST Sun Jan 29 2023 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM PST THIS MORNING... * WHAT...Visibility less than one quarter mile in dense fog. * WHERE...Imperial Valley including Interstate 8 and the cities and Calexico and El Centro. * WHEN...Until 8 AM PST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ CAZ562-292330- /O.CON.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/ Imperial County Southwest- 326 AM PST Sun Jan 29 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
885 WWUS75 KPSR 291349 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 649 AM MST Sun Jan 29 2023 AZZ532-535-CAZ565-291600- /O.EXA.KPSR.FG.Y.0002.000000T0000Z-230129T1600Z/ Yuma-Southeast Yuma County-Imperial County Southeast- Including the city of Yuma 649 AM MST Sun Jan 29 2023 /549 AM PST Sun Jan 29 2023/ ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM MST /8 AM PST/ THIS MORNING... * WHAT...Visibility as low as one quarter of a mile in dense fog. * WHERE...In Arizona, Yuma and Southeast Yuma County. In California, Southeastern Imperial County. * WHEN...Until 9 AM MST /8 AM PST/ this morning. * IMPACTS...Hazardous driving conditions due to low visibility, including along I-8. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ CAZ567-291600- /O.CON.KPSR.FG.Y.0002.000000T0000Z-230129T1600Z/ Imperial Valley- Including the cities of El Centro, Calexico, Alamorio, and Brawley 549 AM PST Sun Jan 29 2023 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * WHAT...Visibility as low as one quarter of a mile in dense fog. * WHERE...Imperial Valley. * WHEN...Until 8 AM PST this morning. * IMPACTS...Hazardous driving conditions due to low visibility, including along I-8. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ CAZ562-300200- /O.CON.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/ Imperial County Southwest- 549 AM PST Sun Jan 29 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
708 WWUS75 KPSR 291554 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 854 AM MST Sun Jan 29 2023 AZZ532-535-CAZ565-567-291700- /O.EXP.KPSR.FG.Y.0002.000000T0000Z-230129T1600Z/ Yuma-Southeast Yuma County-Imperial County Southeast- Imperial Valley- Including the cities of Yuma, El Centro, Calexico, Alamorio, and Brawley 854 AM MST Sun Jan 29 2023 /754 AM PST Sun Jan 29 2023/ ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM MST /8 AM PST/ THIS MORNING... Much of the dense fog has dissipated. However, there may still be localized areas with reduced visibilities through 10 AM MST and 9 AM PST. $$ CAZ562-300400- /O.CON.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/ Imperial County Southwest- 754 AM PST Sun Jan 29 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
101 WWUS75 KPSR 292028 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 128 PM MST Sun Jan 29 2023 CAZ562-300700- /O.CON.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/ Imperial County Southwest- 1228 PM PST Sun Jan 29 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 PM PST this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
816 WWUS75 KPSR 292237 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 337 PM MST Sun Jan 29 2023 CAZ562-300700- /O.UPG.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/ /O.NEW.KPSR.HW.W.0002.230129T2237Z-230130T0700Z/ Imperial County Southwest- 237 PM PST Sun Jan 29 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM PST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Southwest corner of Imperial County, including Interstate 8 near Mountain Springs Grade. * WHEN...Until 11 PM PST this evening. * IMPACTS...Very difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects will become airborne. Moderate tree and minor structural damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ JH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 28, 9:51 AM PST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 28, 9:51 AM PST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1051 AM MST Sat Jan 28 2023 .UPDATE...18Z Aviation Discussion. && .SYNOPSIS... Dry and tranquil conditions will prevail through the weekend. Temperatures will remain below normal through the middle of next week, but will warm several degrees this weekend. Heading into early next week, a weather system over the western CONUS will bring a chance for precipitation and breezy conditions. Well below normal temperatures are expected for the first half of next week before warming closer to normal during the latter half of the week. && .DISCUSSION... A quiet start to the weekend is in store for today as dry, tranquil conditions continue. Early morning WV imagery showed dry conditions prevailing across the Desert Southwest while a weak shortwave can be seen traversing southern California/Nevada with no sensible weather impacts for us. The amplified upper level ridge over the eastern Pacific will continue to promote dry flow aloft over us with mostly clear skies persisting through the weekend. Temperatures this morning will be a bit warmer compared to yesterday with less coverage of sub-freezing temperatures across the area. Some of the colder lower desert locations will see the greatest potential for freezing temperatures this morning and some Phoenix suburbs, such as Queen Creek, may see lows flirt with freezing. Going through the weekend, temperatures will warm up several degrees today and tomorrow with highs climbing into the mid to upper 60s Sunday. The amplified upper level ridge over the eastern Pacific extending into Alaska will allow a trough to dive south through the West Coast heading into the beginning of next week. As this trough approaches, strengthening gradients will lead to some breezy conditions across the area going into Sunday afternoon. The latest ECMWF EFI continues to depict the potential for some anomalous winds across parts of southeast California and southern Arizona. The latest NBM and HREF show the strongest winds focused in the typical windy spot of southwest Imperial County where gusts could exceed 40 mph Sunday. Confidence in the evolution of this trough continues to increase as ensemble cluster analysis shows increasing agreement amongst members, though some discrepancies in magnitude remain. The latest ECMWF ensemble is more in favor of a slightly stronger/wetter solution whereas the GEFS are weaker/drier. The positively-tilted trough is expected to progress southward toward southern California going into Monday. As this occurs, it will pull some moisture into the area with PWATs climbing to around 0.50" per the ECMWF and GFS ensemble means. The increase in moisture and system dynamics will be adequate for promoting rain chances across the forecast area. The latest NBM shows PoPs climbing upwards of 60-70% across the state in the Monday-Tuesday timeframe. Rainfall amounts do not look to be significant with this system with the latest WPC QPF showing the highest amounts generally upwards of 0.50-0.75" north of Phoenix over the favored upslope/high terrain areas. Across the lower deserts, amounts generally range between 0.25-0.50". However, QPF amounts are subject to change as we get closer due to remaining uncertainty. Minor snow accumulations will also be possible for elevations above 4,500-5,000 ft in southern Gila County with some snow also possible in Joshua Tree National Park. Temperatures during the first half of the week will be well below normal as highs struggle to get out of the 50s for many lower elevation communities. There will also be another risk for freezing temperatures for some of the colder, rural spots Wednesday/Thursday mornings. For the latter part of next week, ensemble cluster analysis shows good confidence that upper level ridging will build into the western CONUS. This will in return allow temperatures to warm up closer to seasonal normals by the end of next week with lower desert highs potentially approaching/reaching 70 degrees. && .AVIATION...Updated at 1750Z. South-Central Arizona including KPHX, KIWA, KSDL, KDVT; and Southeast California/Southwest Arizona including KIPL and KBLH: No significant weather impacts will affect the region through early Sunday afternoon. Trends in wind speeds and timing of traditional directional shifts will be nearly identical to the past 24 hours. This will include prolonged periods of variable and/or mostly calm winds across all terminals. FEW high clouds will linger just beyond the region, but mainly clear skies will persist at each TAF site through the rest of the period. && .FIRE WEATHER... Light winds are expected today before stronger winds return to the region Sunday in response to an approaching weather system. The strongest winds are expected to occur across parts of southeast California and southern Arizona going into Sunday afternoon. In addition to the gusty winds, rain chances will increase across the region during the Monday/Tuesday timeframe. Min RHs will be in the 15-25% range and Max RHs will be in the 40-60% range today before trending upward heading into early next week. Temperatures will continue to remain below seasonal normals through at least early next week before a warming trend is expected to push temperatures closer to normal during the latter part of next week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Smith AVIATION...18/Leffel FIRE WEATHER...Smith
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.